Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 162, NWS Goodland, KS

June 21, 2010Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2010, 6:17 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 6:17 PM MDT (00:17 UTC)
Expired
Jun 21, 2010, 7:00 PM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 5:56 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:15 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 21, 5:15 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT MON JUN 21 2010

.SHORT TERM... (TONIGHT - THURSDAY)
220 PM MDT MON JUN 21 2010

VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWS CU BUILD UP
OCCURRING IN THE EASTERN PORTION OF THE FORECAST AREA...WELL NORTH
OF THE ANALYZED FRONTAL POSITION ACROSS WEST CENTRAL KANSAS. MODELS
INCONCLUSIVE ON WHETHER OR NOT CONVECTION WILL DEVELOP IN THIS
AREA...MOST NOTABLY THE 18Z NAM WHICH HAS BACKED OFF COMPLETELY.
NONETHELESS...WILL CARRY SOME CHANCE POPS GIVEN THE FEATURES
MENTIONED. CONFIDENCE IS HIGHER THAT CONVECTION WILL DEVELOP IN
NORTHEAST COLORADO WHERE WEAK LOW LEVEL UPSLOPE...STEEP LAPSE RATES
AND AMPLE DEEP LAYER SHEAR WILL RESULT IN VIGOROUS UPDRAFTS. THIS
ACTIVITY MAY CONGEAL INTO AN MCS AND MOVE ACROSS THE NORTHERN
COUNTIES TONIGHT WITH A RISK OF HIGH WIND AND HAIL.

FRONT IS FORECAST TO LIFT NORTH AS A WARM FRONT ON TUESDAY...AND END
UP NEAR THE NEBRASKA STATE LINE. TEMPERATURES SOUTH OF THE FRONT
WILL APPROACH TRIPLE DIGITS...PARTICULARLY NEAR/SOUTH OF INTERSTATE
70 WHERE WESTERLY/DOWNSLOPE COMPONENT TO THE SURFACE WINDS WILL
CONTRIBUTE COMPRESSIONAL WARMING. EXPECT CONVECTION TO BE LIMITED TO
AREAS ALONG/NORTH OF THE FRONT IN THE NORTHERN CWA...AND NEAR THE
DRY LINE IN THE EASTERN CWA....LEAVING A FAIRLY LARGE PORTION OF IT
DRY.

RELATIVELY COOLER AIR WILL FILTER IN BEHIND THE FRONT TUESDAY NIGHT
AND WEDNESDAY. MOISTURE/INSTABILITY WILL BE PUSHED SOUTH DURING THE
DAY...BUT MOISTURE RETURN GETS UNDER WAY BY LATE AFTERNOON IN THE
SOUTHERN PLAINS AND CONVECTION EXPECTED TO DEVELOP IN SOUTHEAST
COLORADO WILL TRY TO DRIFT NORTHWARD WEDNESDAY NIGHT. CONFIDENCE IS
RATHER LOW SO FELT IT ONLY WARRANTED 20 POPS AT THIS POINT.

STRONG LOW LEVEL MOISTURE RETURN IS FORECAST ON THURSDAY WITH
SOUTHEASTERLY SURFACE WINDS. UPSLOPE FLOW INTO THE FRONT RANGE
COMBINED WITH WEAK SHORTWAVE TROUGH CLIMBING THE RIDGE AXIS WILL
RESULT IN SCATTERED CONVECTION IN EASTERN COLORADO BY THE AFTERNOON.
MEAN 0-6KM WINDS FORECAST TO BE 250/10-15KTS...SO SOME OF THESE MAY
SURVIVE INTO THE FORECAST AREA THURSDAY NIGHT WHERE THEY WILL
ENCOUNTER A 40KT SOUTHERLY LLJ AND COULD BE MAINTAINED WELL INTO THE
OVERNIGHT HOURS.

.LONG TERM... (FRIDAY - MONDAY)
220 PM MDT MON JUN 21 2010

UPPER RIDGE OVER THE SOUTHERN PLAINS TO START THE PERIOD WILL
RETREAT EASTWARD AS A DISTURBANCE DROPS INTO THE GREAT BASIN. IT
LIFTS RATHER QUICKLY ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS
EARLY IN THE WEEKEND AS AN OPEN WAVE. HOWEVER...IT WILL OPEN THE
DOOR FOR OCCASIONAL SHORTWAVE TROUGH ENERGY TO MOVE ACROSS THE
CENTRAL ROCKIES AND FORECAST AREA. SURFACE LOW PRESSURE AND
ACCOMPANYING FRONTAL FEATURES WILL BE IN THE NEIGHBORHOOD ON FRIDAY
AND SATURDAY AND BE POSSIBLE INITIATING MECHANISMS FOR CONVECTION.
THOSE FEATURES MOVE SOUTH BY LATE IN THE PERIOD...BUT WITH LOW LEVEL
UPSLOPE DEVELOPING IN ITS WAKE CONVECTION WILL BE A DAILY CONCERN.
TEMPERATURES WILL START OUT ABOVE NORMAL...THEN GRADUALLY DIMINISH
TO NEAR NORMAL LATE IN THE PERIOD.

024
&&

.AVIATION...
515 PM MDT MON JUN 21 2010

FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE
TAF PERIOD. THUNDERSTORM ACTIVITY OVER EASTERN COLORADO WILL
CONTINUE TO DRIFT EAST...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
EXPECTED AFTER 02Z. FOR NOW ACTIVITY AROUND GLD LOOKS ISOLATED...SO
KEPT VCTS IN GLD TAF FOR NOW. MORE WIDESPREAD CONVECTION EXPECTED
AROUND MCK DURING THE LATE EVENING HOURS...SO KEPT TSRA IN AFTER
03Z. CURRENTLY EXPECT STORMS TO DISSIPATE AT BOTH TERMINALS AFTER
05-06Z...HOWEVER WITH LATEST RUC INDICATING LLJ SUPPORT OVER
SOUTHERN NEBRASKA POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD CANT
RULE OUT LINGERING TSRA AFTER 06Z AT MCK...POSSIBLY REQUIRING A TAF
AMENDMENT LATER IF THIS SOLUTION PANS OUT. ISOLATED THUNDERSTORMS
EXPECTED TO DEVELOP AGAIN LATE AFTERNOON/EARLY EVENING TUESDAY...SO
INTRODUCED CB TO LATE PERIOD OF THIS TAF CYCLE.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 10:44 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON JUN 21 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT MON JUN 21 2010 /1144 AM CDT MON JUN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY ALONG AND NORTH OF A STATIONARY FRONT EXTENDING
FROM NORTHERN MISSOURI ACROSS KANSAS AND INTO SOUTHEAST COLORADO.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF
COLORADO AND MOVE NORTHEAST ACROSS THE REGION. STORMS WILL
INTENSIFY AS THEY MOVE EAST AND ENCOUNTER HIGHER MOISTURE AND A
MORE UNSTABLE ATMOSPHERE ACROSS THE CENTRAL HIGH PLAINS. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SEVERE WEATHER WILL BE POSSIBLE ACROSS THE REGION ON TUESDAY
WITH LITTLE OVERALL CHANGE IN THE WEATHER PATTERN. THE SEVERE
THREAT WILL DIMINISH BY WEDNESDAY WITH ADDITIONAL THUNDERSTORMS
POSSIBLE EACH DAY THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 21, 1:08 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             1 N CLARKVILLE          40.39N 102.62W
06/20/2010  E1.00 INCH       YUMA               CO   CO-OP OBSERVER

            TIME OF REPORT ESTIMATED FROM RADAR

&&

JSL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:51 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita39 min
Jun 21, 7:22 PM MDTSevere Thunderstorm WarningGLDGove, Logan53 min
Jun 21, 7:23 PM MDTTornado WarningGLDCheyenne67 min
Jun 21, 7:28 PM MDTSpecial Weather StatementGLDGraham32 min
Jun 21, 7:31 PM MDTSevere Thunderstorm WarningGLDCheyenne28 min
Jun 21, 7:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas47 min
Jun 21, 7:51 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas39 min
Jun 21, 7:54 PM MDTTornado WarningGLDCheyenne, Rawlins, Sherman, Thomas66 min
Jun 21, 8:08 PM MDTTornado WarningGLDSherman32 min
Jun 21, 8:25 PM MDTTornado WarningGLDGove, Sheridan35 min
Jun 21, 8:28 PM MDTTornado WarningGLDCheyenne62 min
Jun 21, 8:52 PM MDTSevere Thunderstorm WarningGLDSherman53 min
Jun 21, 8:58 PM MDTTornado WarningGLDSheridan8 min
Jun 21, 8:59 PM MDTTornado WarningGLDRawlins, Thomas46 min
Jun 21, 9:02 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan28 min
Jun 21, 9:19 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins30 min
Jun 21, 9:27 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas63 min
Jun 21, 10:30 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan45 min
Jun 22, 3:12 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan63 min
Jun 22, 3:34 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita56 min
Jun 22, 3:46 PM MDTSevere Thunderstorm WarningGLDGove, Logan59 min
Jun 22, 4:03 PM MDTTornado WarningGLDGove, Logan, Thomas30 min
Jun 22, 4:19 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas56 min
Jun 22, 4:23 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita40 min
Jun 22, 4:39 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas17 min
Jun 22, 4:43 PM MDTTornado WarningGLDGove, Logan, Sheridan, Thomas12 min
Jun 22, 5:08 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan67 min
Jun 22, 5:43 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton37 min
Jun 21, 6:07 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Jun 21, 6:37 PM MDTTornado WarningGLDYuma53 min
Jun 21, 6:50 PM MDTTornado WarningGLDYuma55 min
Jun 21, 7:02 PM MDTTornado WarningGLDYuma58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.